CSN Login
Members Online: 3

You are here

I declined last dose of Taxol due to beginning of neuropathy in feet

zsazsa1
Posts: 311
Joined: Oct 2018

Saw my oncologist today before 6th round of carbo/taxol/herceptin tomorrow.  Based upon the beginnings of neuropathy in my feet, and my fear that it would get a lot worse with a subsequent dose of taxol, I had to choose between full dose taxol, 60% dose of taxol, or no taxol.  I chose no taxol.  I'm pretty worried, because so many women have talked about how their neuropathy didn't go away, got worse with time.  I figured that the risk/benefit ratio was not in favor of this last dose of taxol.  So I'm just having carboplatin and herceptin tomorrow.

The oncologist said that their basis for stopping Taxol was if the person had such bad neuropathy that they could barely walk, or couldn't button a shirt.  I'm not that bad yet, but I don't want to be that bad from only one more dose of it!  It's a gamble, and I feel that the additional efficacy of a 6th dose of Taxol is so small, and the risk of serious neuropathy is so large, that I declined it.

Tamlen's picture
Tamlen
Posts: 192
Joined: Jan 2018

Tough call but it sounds like you weighed it carefully with your oncologist and made as informed a decision as you can, absent a crystal ball, that took quality of life into account along with quantity. I hope the neuropathy you've begun to experience abates soon.

MAbound
Posts: 847
Joined: Jun 2016

The oncolgist's main focus is killing the cancer first and worrying about the aftermath later.

For some things you can get away with that (like will taxotere leave me bald for the rest of my life) and for others you can't. No point in being cured if you have to live in agony forever afterward. I could live with having to wear a wig for the rest of my life, but not intense, unrelenting pain that makes it impossible to sleep.

Neurapathy is no joke and I think some doctors kid themselves that waiting till a person can't walk anymore is a good rule of thumb for stopping or changing the offending drug. I'm surprised you weren't offered Taxotere as an alternative for your last treatment. It's in the same family of drugs as Taxol and is just as effective. Maybe it was because it was your last treatment already, but it still seems like it should have been discussed with you as an alternative to nothing.

zsazsa1
Posts: 311
Joined: Oct 2018

Honestly, my oncologist doesn't bring up ANYTHING.  She spends a lot of the visit running through EMR screens of largely irrelevant data.  Every visit, she screens for domestic violence!  I know it's not her fault, but the EMR is mandatory, and she's not got a medical assistant running through all that with me.  I don't think she would have asked me about the neuropathy, had I not brought it up!  I kind of knew that taxotere was an alternative, but forgot to mention it, and neither did she.  A quick review of the literature makes it seem as if taxotere is just as bad on neuropathy. 

For anyone looking into this, I still would strongly recommend the icing.  My hands are totally fine.  I think that the main issue was that my feet would rest on the bottom of the plastic container when I fell asleep, hence allowing the sole of my foot to be in contact with the plastic resting on the floor, and not have exposure to the ice water while I was asleep.  I would recommend nesting the container of ice water into another container, with a large freezer pack in the bottom container, to keep the sole of the foot cold.

LisaPizza's picture
LisaPizza
Posts: 208
Joined: Feb 2018

Part of that is also because it's worse in the feet anyway, because the nerves are longer. I think your effort in icing was amazing. 

zsazsa1
Posts: 311
Joined: Oct 2018

I wouldn't have known to do it if I hadn't have found this website.  I just don't want anyone who comes after me to think that the icing was futile.  I made it through 5 rounds with no neuropathy in the hands, and minimal neuropathy in the feet.  I just felt that the risk/benfit ratio of the sixth round of Taxol, in light of the developing neuropathy, just didn't justify it, especially since everyone said that the Carboplatin was a far, far more important component of the chemo.  I don't think that sixth round of Taxol was going to prevent a recurrence, if the 5 preceding rounds weren't enough.

barnyardgal
Posts: 204
Joined: Oct 2017

I understand your decision. I had adriamyacin/carbo, and 8 treatments, not 6 is standard. One of the big risks of that protocol is heart problems. I had 7, and declined #8. I did get echoes throughout, and all was fine, but I was just afraid that last chemo would end up causing the heart issues I had managed to avoid. One of my friends, who had the adriamyacin and Taxol and carboplatin,ended up with heart problems, and neuropathy. 

You might try acupuncture for the neuropathy. My friend did that a few years after chemo, and it resolved the neuropathy in the feet. She still has it in her hands, but cold laser works as long as she keeps it up.

zsazsa1
Posts: 311
Joined: Oct 2018

It's not that bad yet, just numbness and occasionally a little bit of pain, not much at all.  It's totally tolerable now.  I was just afraid, after reading peoples' description of it getting much worse with a subsequent dose, that I could end up with severe pain.  And really, at this point, if the cancer isn't beaten by 5 rounds of taxol, it's not going to be beaten by 6.

Lulu7582's picture
Lulu7582
Posts: 112
Joined: Jun 2018

Yes I agree with you zsazsa1, it is your body and your decison. I think it is so important that there is shared decision making with regard to the treatment plan. So good on you for asking and glad your doctor listened. 

I had a discussion with my doc about neulasta and didn't want it after my first chemo due to the awful bone pain I was already having due to the mets. She normally put everyone on it but listened to me and said ok but we will watch your labs. My neutrophils did drop each time but came back up before the next cycle. 

Again it is important we are informed and can make the best decisions for ourselves. xo

EZLiving66's picture
EZLiving66
Posts: 1327
Joined: Oct 2015

I had Taxotere, only made it through three chemos and I have HORRIBLE neuropathy! It hasn't gotten any better except in my fingers and I would say my feet have gotten worse. My oncologist NEVER asked me about neuropathy and I had no idea what was happening at the time. We stopped the chemo, not because of the neuropathy but because my GP said my liver was failing and possible bleeding in my brain due to the high blood pressure the chemo caused. She told me the oncologist was only intent on killing the cancer; she was intent on keeping ME alive. The day of my third chemo my blood pressure was 220/180 and they still gave me the chemo!!  My oncologist/gynecologist may have been a wonderful surgeon but he was a lousy doctor and now I'm paying for it. I have learned to work around the neuropathy by not going to bed until after 3 a.m. - the worst of the neuropathy is from about 10 p.m. to 3 p.m. and then sleeping until ten or eleven in the morning. During the day, it hurts but my mind is elsewhere so I tolerate it much better. 

I think you dd the right thing! As someone else said here, what is the good of beating the cancer if your health is otherwise ruined?

Love,

Eldri

janaes
Posts: 751
Joined: May 2016

I say what MAbound said that im surprised that they didnt sugest toxotere. Thats what they did for me. But mine was after the 3rd treatment. Yours was your last and as MAbound said maybe that is why. As i sais before im glad i traded my meds. My nuropathy would have gotten worse and glad it didnt.  I think you said in your other post that the neropathy was in the ball of your foot.  That is where mine is and i glad i didnt do more toxal. Quality of life does matter

zsazsa1
Posts: 311
Joined: Oct 2018

What my oncologist wanted to do was give me a reduced dose of Taxol the last treatment - about a 40% reduction.  I was the one who felt that, because it was the last treatment, and because the marginal benefit at that point of a 6th dose of Taxol (reduced at that) did not outweigh the high risk of worsened neuropathy, that I wanted to decline the Taxol altogether.  She let me make the decision.

Subscribe to Comments for "I declined last dose of Taxol due to beginning of neuropathy in feet"